Hail, Lyon
- When
- April 22, 2:37 AM CST
- Where
- Lyon County, 0.69 mi N of Allen
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.660, -96.170
In the early morning hours of April 22, 2011, a few marginally severe storms developed ahead of a warm front located to the south.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
In the early morning hours of April 22, 2011, a few marginally severe storms developed ahead of a warm front located to the south.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 22, 1:01 AM CST, 1 hour 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 201 AM CDT FRI APR 22 2011 .DISCUSSION... TODAY THROUGH SATURDAY MORNING... ELEVATED THUNDERSTORMS...SOME STRONG...ARE EXPECTED TO CONTINUE THROUGH AT LEAST THE FIRST PART OF THIS MORNING WITH A GRADUAL SHIFT TOWARD THE EAST AND NORTH AS THE LOW LEVEL JET STREAM VEERS AND THE SURFACE WARM FRONT LIFTS NORTH. THE WARM SECTOR OF THIS SYSTEM WILL LIFT NORTH INTO THE FORECAST AREA BUT WILL SHIFT BACK SOUTHEAST AS THE MID LEVEL ENERGY SWINGS THROUGH AND PUSHES THE SURFACE FRONT SOUTHEAST. SURFACE BASED THUNDERSTORM DEVELOPMENT IS FORECAST TO REMAIN CAPPED OFF UNTIL AFTER THE FRONT MOVES OUT OF THE FORECAST AREA. HAVE KEPT VERY LOW END POPS IN THE EXTREME SOUTHEAST DURING THE AFTERNOON FOR THE OUTSIDE CHANCE THAT A STORM FIRES EARLY...BUT WOULD EXPECT A DRY FORECAST FROM THIS AFTERNOON ON. THE FRONT WILL SLIDE WELL SOUTH OF THE AREA OVERNIGHT...FAR ENOUGH SOUTH TO KEEP THE ENTIRE FORECAST AREA DRY THROUGH NOON ON SATURDAY. POTENTIAL FOR CLEARING SKIES AND LIGHT WINDS WILL ALLOW OVERNIGHT LOW TEMPS TO DROP QUITE LOW BUT AT THIS TIME IT APPEARS TO STAY WARM ENOUGH TO AVOID FROST. WILL HAVE TO MONITOR THIS POSSIBILITY CLOSELY THOUGH SHOULD CLEAR SKIES BECOME MORE LIKELY. SATURDAY AFTERNOON AND SATURDAY NIGHT... A DEEP TROUGH WILL BEGIN TO MOVE OUT OVER THE ROCKIES BY THIS TIME...WITH WEAK PIECES OF ENERGY CROSSING THE PLAINS IN ADVANCE OF THE MAIN STORM SYSTEM. AS THIS OCCURS...THE SURFACE FRONT OVER NORTHERN OKLAHOMA WILL SEE SEVERAL UNDULATIONS NORTH AND SOUTH WITH ELEVATED SHOWERS AND THUNDERSTORMS DEVELOPING NORTH OF THE FRONT IN ADVANCE OF THE WEAK WAVES OF ENERGY. THIS TIME PERIOD MAY SEE A BATCH OR TWO OF PRECIPITATION CLIP SOUTHERN PORTIONS OF THE FORECAST AREA. MEANWHILE...A BAND OF MID LEVEL FRONTOGENETIC FORCING IS FORECAST TO DEVELOP NEAR THE NEBRASKA KANSAS BORDER AND MAY BE SUFFICIENT TO PRODUCE A FEW SHOWERS IN THE NORTHERN FORECAST AREA. THIS HAS BEEN A PERSISTENT FEATURE IN RECENT MODEL RUNS WITH INCREASING CONFIDENCE IN THE REALITY OF IT...BUT ANY PRECIP THAT IS ABLE TO FORM WILL STILL HAVE TO FALL THROUGH DRY LOW LEVELS. MAY SEE A BIT OF SUN ON SATURDAY WITH TEMPS WARMING INTO THE LOWER 60S...AND LOWS SATURDAY NIGHT WILL BE A BIT WARMER AS CLOUDS THICKEN AND PREVENT MOST RADIATIONAL COOLING. SUNDAY THROUGH MONDAY NIGHT... THE MAIN TROUGH WILL CONTINUE TO MOVE EAST DURING THIS PERIOD WITH A CONTINUOUS FEED OF GULF MOISTURE UP AND OVER THE SURFACE FRONTAL BOUNDARY. THE FRONT WILL ALSO SEE A GRADUAL SHIFT INTO SOUTHERN KANSAS AS THE TROUGH APPROACHES. THIS WILL ALL LEAD TO MULTIPLE ROUNDS OF RAIN AND THUNDERSTORMS WITH SOME POTENTIAL FOR HEAVY RAIN GIVEN INCREASING PRECIPITABLE WATER VALUES AND POTENTIAL FOR TRAINING THUNDERSTORMS AT TIMES. EAST CENTRAL KANSAS WILL SEE THE GREATEST POTENTIAL FOR HEAVY RAINFALL...AND COULD CONCEIVABLY SEE SOME FLOODING ISSUES...PARTICULARLY IN THE MARAIS DE CYGNES AND NEOSHO RIVER BASINS. CLOUDS WILL DOMINATE THE FORECAST PERIOD WITH LITTLE IN THE WAY OF DIURNAL TEMPERATURE SWINGS. MAY SEE THE WARM SECTOR NOSE INTO EAST CENTRAL KANSAS ON MONDAY AS THE MAIN UPPER LEVEL TROUGH FINALLY CROSSES THE PLAINS AND A SURFACE LOW LIFTS THE FRONT NORTH. COULD SEE A BIT MORE IN TERMS OF SEVERE WEATHER POTENTIAL ON MONDAY AFTERNOON AS WELL GIVEN THE HEIGHT FALLS... INCREASED DIRECTIONAL SHEAR...AND COOLING TEMPERATURE PROFILE ALOFT BUT THE WIDESPREAD NATURE OF THE PRECIP MAY PRECLUDE A BETTER SEVERE THREAT. TUESDAY THROUGH THURSDAY... THE MAIN STORM SYSTEM IN THE LOW LEVELS WILL LIFT NORTHEAST OF THE AREA ON TUESDAY BUT THE MAIN UPPER LEVEL TROUGH AXIS WILL REMAIN NEAR OR JUST WEST OF THE FORECAST AREA THROUGH TUESDAY NIGHT. THUS...MAY SEE SOME LIGHT PRECIP THROUGH THIS TIME...BUT CONFIDENCE IS NOT PARTICULARLY HIGH. OTHERWISE...EXPECT MAINLY DRY CONDITIONS WITH TEMPS ON THE COOL SIDE...PARTICULARLY THURSDAY MORNING AS THE AREA MAY SEE SOME CLEARING AND SURFACE HIGH PRESSURE. WEAK UPPER LEVEL RIDGING RETURNS TO THE AREA BY LATE THURSDAY WITH A BIT OF A WARMING TREND IN STORE. BARJENBRUCH && .AVIATION... NOSE OF MOISTURE CONTINUES TO SURGE NORTHWARD AT ABOUT 925 MB. THIS HAS RESULTED IN A BAND OF LOWER VSBYS IN FOG AND DRIZZLE ON THE LEADING EDGE OF THIS MOISTURE ADVECTION IN THE KFOE/KTOP TERMINALS. MODELS HOWEVER DECREASE THIS BY 09Z ABOUT THE TIME THAT ELEVATED CONVECTION IS EXPECTED TO ARRIVE FROM THE SOUTHWEST ACROSS THE TAF SITES. WILL KEEP IFR CIGS GOING WITH THE GREATEST VSBYS RESTRICTIONS AT KFOE/KTOP. WILL THEN KEEP IFR CIGS WITH MVFR VSBYS IN CONVECTION UNTIL AROUND 12-13Z TIMEFRAME WHEN CONVECTION IS EXPECTED TO HAVE MOVED MAINLY EAST OF THE TERMINALS WITH LINGERING SHOWERS VCNTY UNTIL 17Z WITH GRADUALLY IMPROVING CIGS TO MVFR. WILL THEN THEN SCATTER TO VFR BEFORE 23Z AS WEST/NORTHWEST WINDS DECREASE. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 225 AM CDT FRI APR 22 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-230730- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 225 AM CDT FRI APR 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO WIDESPREAD THUNDERSTORMS WILL MOVE ACROSS CENTRAL AND EASTERN KANSAS THROUGH MID MORNING ON FRIDAY. INCREASING INSTABILITY AND MODEST WIND SHEAR SUGGEST THAT THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL LARGER THAN THE SIZE OF QUARTERS... AND PERHAPS UP TO THE SIZE OF GOLFBALLS. WHILE THE SEVERE WEATHER THREAT WILL EXIST ACROSS THE ENTIRE AREA...THE AREA WITH THE GREATEST RISK OF SEVERE STORMS WILL BE GENERALLY NEAR AND SOUTH OF INTERSTATE 70. THUNDERSTORMS SHOULD MOVE OUT OF THE AREA BY NOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SEVERAL PERIODS OF RAIN AND THUNDERSTORMS WILL BE POSSIBLE SATURDAY NIGHT THROUGH TUESDAY. HEAVY RAINFALL AND LOCALIZED FLOODING IS POSSIBLE DURING THIS TIME FRAME...PARTICULARLY ACROSS EAST CENTRAL KANSAS IN THE NEOSHO AND MARAIS DE CYGNES RIVER BASINS. A FEW STRONG STORMS WILL BE POSSIBLE...WITH THE BEST CHANCE FOR SEVERE WEATHER DURING THE DAY ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH MID MORNING TODAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
235 AM CDT FRI APR 22 2011
KSZ034-220815-
OTTAWA-
235 AM CDT FRI APR 22 2011
...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA COUNTY...
THROUGH 315 AM CDT...A THUNDERSTORM CAPABLE OF PRODUCING PING PONG
SIZE HAIL IN ELLSWORTH AND SALINE COUNTIES WILL MOVE NORTHEAST AT
50 MPH INTO PORTIONS OF OTTAWA COUNTY. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE TESCOTT...CULVER...MINNEAPOLIS...BENNINGTON...NILES
AND WELLS.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3903 9793 3931 9760 3931 9737 3895 9736
3895 9792 3896 9793
TIME...MOT...LOC 0732Z 230DEG 43KT 3877 9799SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
256 AM CDT FRI APR 22 2011
KSZ021-022-035>038-220845-
CLAY-DICKINSON-GEARY-MORRIS-RILEY-WABAUNSEE-
256 AM CDT FRI APR 22 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY...SOUTHWESTERN
RILEY...GEARY...SOUTHWESTERN WABAUNSEE...DICKINSON AND MORRIS
COUNTIES...
THROUGH 345 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
NORTHEAST AT 50 MPH ACROSS PORTIONS OF SOUTHEASTERN CLAY...
SOUTHWESTERN RILEY...GEARY...SOUTHWESTERN WABAUNSEE...DICKINSON AND
MORRIS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS UP TO
40 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ABILENE...
WOODBINE...ENTERPRISE...LATIMER...WILSEY...TALMAGE...MOONLIGHT...WHIT
E CITY...CHAPMAN...PARKERVILLE...COUNCIL GROVE...DWIGHT...JUNCTION
CITY...GRANDVIEW PLAZA...ALTA VISTA...WAKEFIELD...MILFORD LAKE...FORT
RILEY AIRFIELD...MILFORD...OGDEN AND VOLLAND. MOTORISTS ALONG INTERSTATE
70 BETWEEN MILE MARKERS 267 AND 311 COULD ALSO BE AFFECTED.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THE STORMS MAY
STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN
CASE A WARNING IS ISSUED.
&&
LAT...LON 3928 9702 3887 9623 3851 9660 3851 9692
3859 9693 3859 9724 3867 9737 3891 9737
3892 9738
TIME...MOT...LOC 0756Z 226DEG 45KT 3885 9734 3853 9681The Topeka radar (KTWX), 38 km away, was scanning. The volume nearest the first event began at 08:37 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302652, 302653, 302649, 302651, 302650.